Regular use of certain pain relievers can contribute to hearing loss. Patients may wish to explore alternative options for pain management.
NSAIDs and Non-Aspirin
NSAIDS are non-steroidal anti-inflammatory drugs. Others names for these include Advil, Aleve, Motrin, ibuprofen, aspirin, and naproxen. These medications are available in over-the-counter and prescription formats, and these pills are non-narcotic pain relievers. They are used for various conditions, such as rheumatoid arthritis, osteoarthritis, gout, menstrual pain, migraines and headaches, psoriatic arthritis, ankylosing spondylitis, and other types of muscle pain and stiffness. Aspirin also can “inhibit platelet aggregation”. In terms of NSAIDs, the general adverse side effects have typically
been shown to be renal and gastrointestinal (including bleeding and ulcers). Some patients may have an increased risk of stroke and myocardial infarction.1 Acetaminophen (paracetamol), is also used for fever reduction and pain relief. It is known as a non-aspirin pain reliever. Tylenol is a brand name of this type of medication. Acetaminophen can be well tolerated in people with gastrointestinal bleeding problems, but it can cause liver damage, especially when combined with alcohol.2
Pain Relievers Linked to Hearing Loss
Popular NSAID and non-aspirin pain relievers have been linked to an increased risk of hearing loss. Acetaminophen may “deplete factors that protect the cochlea” of the ear so that it is at risk of damage. NSAIDs may “reduce blood flow to the cochlea” so that its function is impaired. Taking acetaminophen for only 2-3 days per week can increase hearing loss risk by 11%, and taking it 4-5 days per week can increase the risk by 21%. Taking ibuprofen for those amounts of time can increase the risk of hearing loss even more; at 6+ days per week, the risk is increased to 24%.3 The 2012 study, published in the American Journal of Epidemiology, showed that the hearing loss risk appeared by to greater in women under 50. Aspirin appeared not to cause the same issues.4 In 2010, in a study published in the American Journal of Medicine, researchers found that aspirin, NSAIDs, and acetaminophen all increased hearing loss risks in men younger than 60.5 The 2012 study of women did not show the same risks with naproxen and aspirin as with ibuprofen and acetaminophen.6 Patients may not be aware of how much of these medications they are taking, since analgesics are added to other types of drugs, such as cold medicine. It has been long known that temporary hearing loss and ringing in the ears(tinnitus) have been associated with high doses of aspirin. The studies that examined the long-term uses of analgesics, in moderate doses, have demonstrated how these medications are otoxic (toxic to the ears) in men and in women.7 Patients should consult with their health care provider before starting or stopping medication. There are alternative care options for patients experiencing musculoskeletal pain, headaches, and other conditions. Exploring options such as chiropractic, massage, and acupuncture may be beneficial in relieving pain, preventing pain, and avoiding the long-term side effects of medications.
Learn more about the chiropractic alternative to pain medications.